South Carolina, 2010Flash Flood and Damaging Winds in South Carolina, August 18, 2010
August 18, 2010 · NWS CAE · 6 events in 4 counties and zones
Scattered severe thunderstorms took down some trees with microbursts and also produced flash flooding in Columbia. Heavy rains also produced flooding in some low lying areas around the Midlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms took down some trees with microbursts and also produced flash flooding in Columbia. Heavy rains also produced flooding in some low lying areas around the Midlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 12:52 PM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 18, 12:52 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
152 PM EDT WED AUG 18 2010
.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL REMAIN OVER THE REGION ALONG WITH AN
UNSTABLE AIR MASS. AS A RESULT SCATTERED SHOWERS AND
THUNDERSTORMS...WITH PERIODS OF HEAVY RAINFALL...ARE EXPECTED
EACH DAY THIS WEEK.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
MOIST ATMOSPHERE REMAINS IN PLACE. DIURNAL HEATING LEADING TO WEAK
TO MODERATE INSTABILITY. WILL EXPECT LIKELY SHOWER AND
THUNDERSTORM CHANCES TO DEVELOP LATER THIS AFTERNOON AND EVENING.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TONIGHT THROUGH THURSDAY EVENING A SIMILAR WEATHER PATTERN TO WHAT
WE HAVE HAD THE PAST COUPLE OF DAYS. MOIST AIR MASS...HIGH
PRECIPITABLE WATER...WEAK TO MODERATE INSTABILITY WITH SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY OVER THE AREA. LOCALLY HEAVY
RAINFALL POSSIBLE. THURSDAY NIGHT...UPPER FLOW BECOMES NORTHWEST
AND A FRONT MOVES SOUTH TOWARD THE AREA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY AND SATURDAY...A BOUNDARY APPEARS TO SETTLE OVER THE AREA.
THIS WILL BE THE FOCUS FOR DIURNAL CONVECTION WITH BEST CHANCES
OVER SOUTHERN PART OF CWA. BROAD UPPER LEVEL RIDGE OVER THE
SOUTHERN US BEGINS TO SPLIT ON SATURDAY AND A DEEP TROUGH DEVELOPS
ALONG THE EASTERN SEABOARD EARLY NEXT WEEK AND SLOWLY MOVES OFF
SHORE BY THE END OF THE WEEK. THE UPPER LEVEL FLOW OVER SC TAKES
ON A MORE NORTHERLY COMPONENT THROUGH THE WEEK. MEX POPS TAKE A
STEADY DECLINE THROUGH THE EXTENDED PERIOD. SO STILL EXPECT
DIURNAL SHOWER AND TSTM ACTIVITY BUT IT SHOULD BE MORE SCATTERED
TO WIDELY SCATTERED IN NATURE.
EXPECT TEMPS TO BE NEAR OR JUST SLIGHTLY ABOVE SEASONAL AVERAGES WITH
HIGHS IN THE LOW/MID 90S WITH LOWS IN THE LOW/MID 70S.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS REPORTED AT 17Z. TEMPERATURES ARE APPROACHING THE
CONVECTIVE TEMP AND RADAR INDICATING A FEW SHOWERS BEGINNING TO
DEVELOP. SHOWERS AND THUNDERSTORMS APPEAR LIKELY LATER THIS
AFTERNOON AND EVENING. FOR NOW...WILL HANDLE WITH VCSH...A CB
CLOUD GROUP...AND A TEMPO GROUP FOR SHRA. WILL AMEND IF/WHEN
CONFIDNCE OF TS AFFECTING TAF SITES WARRANTS. LAMP GUIDANCE
INDICATING CIG/VSBY RESTRICTIONS AGAIN LATE TONIGHT.
EXTENDED AVIATION OUTLOOK...EXPECT MVFR OR IFR CONDITIONS IN STRATUS
AND FOG MAINLY DURING THE LATE NIGHTS AND EARLY MORNINGS.
ALSO...RESTRICTIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING
THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...10
Hazardous weather outlook, Aug 18, 2:54 AM EST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
354 AM EDT WED AUG 18 2010
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
354 AM EDT WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE
HEAVY RAINFALL. THERE IS A POTENTIAL FOR THE HEAVY RAINFALL TO
CREATE STANDING WATER IN LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FOR THURSDAY AND FRIDAY...SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EVENING MAY PRODUCE HEAVY RAINFALL. THERE WILL CONTINUE TO BE A
POTENTIAL FOR THE HEAVY RAINFALL TO CREATE STANDING WATER IN LOW
LYING AND POOR DRAINAGE AREAS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 3:27 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EDT WED AUG 18 2010
GAZ077-182130-
BURKE-
427 PM EDT WED AUG 18 2010
...STRONG THUNDERSTORMS AFFECTING BURKE COUNTY...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN THE GIRARD AREA OF EASTERN BURKE COUNTY.
MOVEMENT WAS NORTHEASTWARD NEAR 10 MPH.
THESE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND
GUSTS NEAR 40 MPH...AND VERY HEAVY DOWNPOURS.
PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.
DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER
TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, Aug 18, 4:29 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT WED AUG 18 2010
SCZ030-182230-
AIKEN-
529 PM EDT WED AUG 18 2010
...STRONG THUNDERSTORMS WERE AFFECTING AIKEN COUNTY...
AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR BEECH ISLAND
TO JACKSON IN SOUTHWEST AIKEN COUNTY. THE LINE WAS MOVING EASTWARD
NEAR 15 MPH...AND TOWARD THE STATE ROAD 302 AND HIGHWAY 278 AREA
BETWEEN BEECH ISLAND AND NEW ELLENTON.
THESE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND
GUSTS NEAR 40 MPH...AND VERY HEAVY DOWNPOURS.
PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.
DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER
TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Thunderstorm Wind, Aiken
- When
- August 18, 4:58 PM EST to 5:02 PM EST
- Where
- Aiken County, 4.98 mi SE of Monetta to 5.37 mi ESE of Monetta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.806, -81.551
Public reported several trees down along Peach Cider road and Fallow road southeast of Monetta.
Thunderstorm Wind, Aiken
- When
- August 18, 5:35 PM EST to 5:40 PM EST
- Where
- Aiken County, 3.12 mi ESE of Perry to 8.02 mi ESE of Salley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.609, -81.272
Public reported several tree down along John Nunn Hwy and Juniper Street.
Flash Flood, Richland
- When
- August 18, 7:00 PM EST to 9:00 PM EST
- Where
- Richland County, Columbia to 0.75 mi W of Olympia Mills
- Cause
- Heavy Rain
- Property damage
- $22,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.000, -81.020
USGS and City Police reported flooding in downtown Columbia in the Five Points area and also the USC campus near Main and Whaley streets. Water levels were up to 4 feet deep in some areas and spilled over into some apartments and also Walgreens in Five Points. The Rocky Branch Creek gage crested at 10.7 feet which is 3.5 feet above flood stage. Several vehicles became trapped when they tried to drive through the area.
Thunderstorm Wind, Orangeburg
- When
- August 18, 7:14 PM EST to 7:16 PM EST
- Where
- Orangeburg County, 2.41 mi WSW of Branchville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.240, -80.860
County Dispatch reported power lines down in the Farrell Crossroads Community near the Edisto River.
Thunderstorm Wind, Orangeburg
- When
- August 18, 7:25 PM EST to 7:27 PM EST
- Where
- Orangeburg County, Branchville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -80.820
Sheriff reported several trees down in Branchville.
Thunderstorm Wind, Clarendon
- When
- August 18, 8:11 PM EST to 8:16 PM EST
- Where
- Clarendon County, 0.81 mi NE of Halleytown to 1.33 mi ENE of Halleytown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.679, -80.261
Highway Patrol and DOT reported several trees down along I-95 and Hwy 301 southwest of Manning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 18, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242295, 242296, 242301, 242300, 242299, 242298.